Treating the side effects of medicines

My doctor started me on medicine for my diabetes last week. Ever since then, I’ve had loose stools. My wife thinks I should take some over-the-counter diarrhea medicine for it, but I’m not so sure. Is that okay? – Jack.
Should you treat a side effect from taking a medicine with another medication?
Good question, Jack. The answer depends on how severe or dangerous the new symptom or side effect is and how important it is to continue taking the medicine which most likely created your problem. Some medications are more important than others, like the difference between stopping an allergy pill compared to an antibiotic.
First, is the side effect you are experiencing severe or mild? Drugs can trigger many types of unpleasant reactions, from annoying to life-threatening. Side effects can range from a sour stomach or headache to blotchy hives and swelling of the tongue and throat.
An allergic reaction to a medicine can show up unexpectedly, even if you have taken it previously with no problems. An antibiotic like amoxicillin can be taken for years with no problem whatsoever. Yet, the next dose could trigger a severe allergic reaction.
Most side effects caused by medication aren’t nearly as dramatic as breathing problems. Many are just temporary inconveniences and resolve within a week of taking a new medicine. Other side effects can be successfully addressed by adjusting the dose of the drug.
With Jack’s issue of diarrhea from a new medicine, he is not alone. Several medications used to treat diabetes can cause loose stools and diarrhea. To minimize this inconvenient side effect, doctors will start with the lowest dose. As your body tolerates it, the amount is gradually increased until your blood sugar is under control or you're taking the maximum recommended dose. Jack’s loose stools should improve within a week or so, and he can safely use a non-prescription anti-diarrhea medicine until then.
If you experience side effects after starting a new medicine or after a dose increase, always let your doctor know right away. The drug dose could be temporarily decreased to give your body more time to get used to it.
In some cases, side effects are not just annoying or uncomfortable but critical warning signs of something more serious. One example is having diarrhea when taking an antibiotic, especially if the diarrhea is severe or persists after you have finished the entire course.
When a drug triggers a side effect, another consideration is how important it is for you to stay on a medication that could be causing side effects. Heart medicines and antibiotics are examples of drugs that should not be stopped abruptly unless you experience a severe reaction or under your doctor's advice.
Here are 6 tips on treating side effects of medicines:
1. Document when you take your first dose.

The best way to tell if a new symptom is caused by medicine is to verify that it showed up AFTER you started taking it.

2. Call 911 for any severe allergic reaction.

Shortness of breath or swelling or itching of your mouth are signs of a severe and life-threatening reaction. Don't call your doctor; call 911.

3. Inform your doctor.

Most primary care clinics have an “after-hours” phone number or an answering service that answers phone calls that come in after they are closed for the day.

If you experience a rash, itching, or hives, DON'T take any more medicine. Contact your doctor immediately, instead. If you develop any mouth or tongue swelling or tingling or any problems breathing, call 911 instead of your doctor.
4. Know when to re-dose.

If you vomit more than 30 minutes after taking your medicine, DO NOT REDOSE. After 30 minutes, your body has had enough time to absorb most of the drug. Nausea is the most common side effect of antibiotics, and they can't help you if you don't absorb the entire dose.

Try eating something bland or drinking something soothing, then repeat the dose in about an hour. If you vomit it up again, contact your doctor right away to get a different antibiotic, even if it is after hours.
5. Don’t mix liquid antacids with antibiotics.

Liquid antacids like Maalox and Mylanta contain minerals that bind to many antibiotics, preventing them from being fully absorbed.

6. Apply medicated patches to alternative sites.

To reduce skin irritation, try applying medicated patches to your buttocks instead of your abdomen. Pre-medicating a new patch site with non-prescription hydrocortisone 1% cream or Voltaren gel may also help prevent itching.

 

Dr. Louise Achey, Doctor of Pharmacy, is a 40-year veteran of pharmacology and author of Why Dogs Can’t Eat Chocolate: How Medicines Work and How YOU Can Take Them Safely. Get clear answers to your medication questions at her website and blog TheMedicationInsider.com. 2021 Louise Achey

 

 

User menu

NCW Media Newspapers